Virginia, 2021

Damaging Wind in Virginia, May 26, 2021

May 26, 2021 · NWS RNK · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of an approaching cold front. One of these storms increased in strength enough to generate damaging winds which downed several large trees in Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front. One of these storms increased in strength enough to generate damaging winds which downed several large trees in Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:18 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 26, 1:18 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
218 PM EDT Wed May 26 2021

.SYNOPSIS...
An incoming cold front from the Upper Midwest and
Ohio River Valley today will slowly sag south into the region
before weakening tonight. Besides the cold front, a mid level
shortwave disturbance arriving from the Great Lakes region
will keep showers and thunderstorms around through this evening.
Better chances for a widespread wetting rain arrive Friday and
Saturday as our next front works into the region.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...

Scattered showers and thunderstorms have developed in the heat of
the day, and so far they have been pulsing on the weak side. A
stronger cell develops occasional in pockets of higher instability,
but quickly collapses. It has been mostly sunny across the area with
most of the cumulus developing over the northern and western
sections of the forecast area. Much of the activity will diminish
after sunset, but we could see some lingering convection over
southeastern WV and the higher terrain of VA.

A lead shortwave trough axis to our west is helping to encourage the
convection, but there is little to keep the storms going between
the weak shear and the lack of a strong boundary in the area.
There could be a strong to low-end severe storm or two this
evening with small hail and gusty winds to 40 mph or so, but in
general severe weather appears much more likely north of our
area.

Highs today are currently ranging from the upper 70s at the highest
peaks to the lower 90s over portions of the VA Piedmont and
southside VA. Rainfall amounts will vary widely from nothing to
perhaps a quarter inch if a location gets a couple better cores
moving over it.

Lows will drop into the upper 50s to mid 60s overnight, with patchy
fog forming over valleys and locations that receive decent rainfall
tonight. Skies will break up overnight as well.

An additional shower or storm threat cannot be ruled out
overnight as a cold front approaches from the north.

The front clears the area heading into Thursday leading to a shift
in the winds toward the northwest bringing in drier air to the
region. Showers and storms Thursday look to be sparse as a result
with the main coverage along mountains west of the Blue Ridge. Not
much change in temperatures though with upper 70s and low 80s
in the west and highs once again near 90 in the east Thursday
afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 125 PM EDT Wednesday...

A stormy Friday seems likely with lingering showers and cooler
conditions by Saturday.

A potent upper level trough should approach the Great Lakes on
Thursday night. The associated low pressure system will cross over
the Ohio River Valley and enter the Appalachian Mountains by Friday.
Bulk wind shear in the 0-6 km layer reaches 40 knots, and CAPE
approaches 2,000 J/kg in the NAM model soundings. Thus, there is
increasing confidence for potentially strong thunderstorms during
Friday afternoon into Friday night, but it is worth noting that the
best dynamical support stays further to the north. The heaviest
rainfall appears to be most likely west of the Blue Ridge with some
locations maybe seeing up to an inch. Lower amounts seem more
reasonable across the Piedmont.

Convection should wane during early Saturday morning due to
diminishing instability and considerable cloudiness, but showers
could linger throughout the day as the upper level trough draws
closer. There may still be a chance of thunderstorms due to the
steepening lapse rates aloft as temperatures cool from above, but
confidence is considerably lower on any strong storms developing due
to being on the cooler side of the low pressure system with the flow
turning around to the northeast. Temperatures for Saturday and
Saturday night were held toward the cooler side of model guidance
based on the aforementioned factors of prevalent cloud cover,
lingering shower activity, and the northeast flow.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 125 PM EDT Wednesday...

Drier conditions appear more likely for Memorial Day, but showers
and thunderstorms could return toward the middle of the week.

An upper level trough will cross over the Mid Atlantic on Sunday,
which should keep scattered showers lingering through the day.
Temperatures were held toward the cooler side of model guidance on
Sunday due to the expected cloud cover and showers. Drier air
eventually arrives by Sunday night as high pressure builds overhead.
Memorial Day appears quiet with temperatures beginning to rebound.

Confidence diminishes rapidly on Tuesday as the models diverge
significantly. The GFS tries to cut off an upper level low over
South Carolina, but the Canadian and the ECMWF keep the flow more
progressive. As a result, the Canadian and the ECMWF portray a much
drier scenario for the Mid Atlantic aside from a few thunderstorms
popping along the southern Blue Ridge. Thus, the forecast was
shifted more in favor toward this consensus and away from the GFS
solution. By Wednesday, another upper level trough will enter the
Plains that may induce a chance of afternoon showers and
thunderstorms along the Blue Ridge as the heat continues to build.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...

Scattered showers and thunderstorms will bring MVFR conditions
at times this afternoon and evening in quick downpours. Storms
and showers will weaken and dissipate this evening with the loss
of daytime heating. Patchy fog will develop overnight where
there was appreciable rainfall this afternoon and evening.

A cold front will cross the region Thursday moving from
northwest to southeast across the forecast area. This will
bring a wind shift to the northwest. There is also expected to
be additional shower and thunderstorm activity associated with
the front with impacts mainly to the mountains...primarily those
TAF sites west of the Blue Ridge. Confidence is low as to
whether any of this shower activity can make it across the
mountains overnight, but do have at least moderate confidence
that it will impact KBLF and KLWB.

Extended Aviation Discussion...

An organized weather system is expected to arrive Friday. An
area of low pressure is forecast to move east across the Ohio
Valley and into the northern Mid-Atlantic. This is expected to
result in widespread shower and thunderstorm activity over a
large geographic region. Scattered rain chances and subsequent
sub VFR flight conditions are expected to persist into the
weekend before a more prolonged period of better weather
conditions are expected at the start of next work week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...ET/PM
NEAR TERM...ET/SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...PM/SH
Hazardous weather outlook, May 26, 1:23 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
223 PM EDT Wed May 26 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-271830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
223 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms are expected
through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 2:22 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Wed May 26 2021

VAZ045-059-261945-
Campbell-Charlotte-
322 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHARLOTTE AND
SOUTHEASTERN CAMPBELL COUNTIES...

At 322 PM EDT, a strong thunderstorm was located over Hat Creek, or
near Brookneal, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Brookneal...
Phenix...
Red House...
Madisonville...
Hat Creek...
Wren...
and Aspen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3704 7895 3715 7897 3721 7869 3719 7868
      3720 7868 3703 7865
TIME...MOT...LOC 1922Z 260DEG 22KT 3710 7890

DS
Special weather statement, May 26, 2:29 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
329 PM EDT Wed May 26 2021

NCZ018-019-262000-
Wilkes-Watauga-
329 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WILKES AND
SOUTHEASTERN WATAUGA COUNTIES...

At 329 PM EDT, a strong thunderstorm was located near Deep Gap,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wilbar...
Deep Gap...
Cascade Falls...
Maple Springs...
Aho...
Summit...
and Rutherwood.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3612 8158 3616 8164 3624 8159 3626 8152
      3624 8148 3626 8146 3626 8143 3629 8141
      3628 8137 3630 8137 3631 8132 3617 8127
      3612 8154
TIME...MOT...LOC 1929Z 260DEG 22KT 3619 8150

DS
Special weather statement, May 26, 2:43 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Wed May 26 2021

VAZ046-262015-
Appomattox-
343 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN APPOMATTOX
COUNTY...

At 343 PM EDT, a strong thunderstorm was located over Evergreen, or
near Red House, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pamplin City...
and Evergreen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 7863 3727 7868 3725 7868 3724 7872
      3722 7873 3722 7875 3723 7876 3723 7878
      3722 7879 3730 7880 3734 7860
TIME...MOT...LOC 1943Z 265DEG 15KT 3726 7877

DS
Special weather statement, May 26, 2:45 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Wed May 26 2021

VAZ045-262015-
Campbell-
345 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL COUNTY...

At 344 PM EDT, a strong thunderstorm was located over Altavista,
moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
Evington...
Rustburg...
Hodges...
and Gladys.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3709 7920 3711 7920 3712 7921 3711 7922
      3710 7922 3710 7923 3713 7925 3711 7928
      3710 7930 3718 7937 3720 7935 3730 7915
      3713 7897
TIME...MOT...LOC 1944Z 246DEG 20KT 3715 7928

DS
Special weather statement, May 26, 2:48 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT Wed May 26 2021

VAZ058-059-262015-
Halifax-Charlotte-
348 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLOTTE AND EAST
CENTRAL HALIFAX COUNTIES...

At 348 PM EDT, a strong thunderstorm was located near Clover, moving
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Redoak...
Clover...
Wylliesburg...
and Dryburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3687 7851 3672 7863 3672 7876 3682 7878
      3690 7850 3688 7850
TIME...MOT...LOC 1948Z 259DEG 20KT 3679 7872

DS
Special weather statement, May 26, 2:54 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Wed May 26 2021

VAZ059-262015-
Charlotte-
354 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHARLOTTE COUNTY...

At 353 PM EDT, a strong thunderstorm was located over Abilene, or
near Charlotte Court House, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Abilene...
and Cullen.

LAT...LON 3708 7864 3718 7866 3718 7864 3717 7864
      3715 7860 3714 7859 3715 7855 3714 7854
      3714 7853 3713 7851 3711 7850 3710 7849
TIME...MOT...LOC 1953Z 259DEG 20KT 3713 7860

DS

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 26, 3:16 PM EST
Where
Campbell County, 2.84 mi ENE of Winfall
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.248, -79.054

Thunderstorm winds blew down several large trees along Pauls Road. Pea-size hail also accompanied the wind and covered the ground. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960092.